Arizona, 2008Winter Storm in Arizona, December 26, 2008
December 26, 2008 · NWS PSR · 1 event in 1 county or zone
A deep low pressure system brought considerable moisture into Arizona with much colder air plunging southward. The snowfall amounts ranged from 2 inches Globe to 4 inches along route 60, about 5 miles west of Miami.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system brought considerable moisture into Arizona with much colder air plunging southward. The snowfall amounts ranged from 2 inches Globe to 4 inches along route 60, about 5 miles west of Miami.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 26, 2:45 AM MST, 15 minutes earlier.
Area forecast discussion, Dec 26, 2:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 AM MST FRI DEC 26 2008
.SYNOPSIS...
THE LAST IN A SERIES OF LOW PRESSURE SYSTEMS WILL PASS THROUGH THE
REGION TODAY. RAIN AND SNOW SHOWERS ARE EXPECTED OVER PORTIONS OF
SOUTH CENTRAL ARIZONA TODAY...WITH CLEARING SKIES OVER SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA. DRY WEATHER WITH GRADUALLY WARMER
DAYS ARE EXPECTED ACROSS THE REGION THIS WEEKEND AND EARLY NEXT WEEK.
&&
.DISCUSSION...
THE LAST IN THE SERIES OF PACIFIC DISTURBANCES WAS MOVING INTO
WESTERN AZ AT 08Z...WITH A STRONG COLD FRONT LOCATED FROM THE GRAND
CANYON TO YUMA AT THIS TIME. ALSO NOTICEABLE IN THE DATA WERE STRONG
500 MB HEIGHT FALLS IN NORTHWEST AZ...ON THE ORDER OF 150 METERS
RESULTING IN THUNDERSTORMS. SKIES WERE CLEARING IN SOUTHEAST CA AND
SOUTHWEST AZ AT 08Z...AND SHOULD REMAIN THAT WAY TODAY.
THE STRONG COLD FRONT WILL SWEEP WEST TO EAST ACROSS SOUTH CENTRAL
AZ (INCLUDING THE GREATER PHOENIX AREA) THIS MORNING...RESULTING IN
A PICK UP IN RAINFALL. SNOW LEVELS WILL REMAIN FAIRLY HIGH ACROSS
SOUTH CENTRAL AZ (FROM PHOENIX TO GLOBE/MIAMI) THROUGH 12Z...AROUND
5500 FEET...THEN FALL RAPIDLY TO NEAR 3000 FEET BY 18Z FRI. BETWEEN
1 TO 3 INCHES OF SNOW ARE POSSIBLE ABOVE 3500 FEET IN SOUTHERN GILA
COUNTY BY LATE MORNING...AND A WINTER WEATHER ADVISORY CONTINUES
TODAY UNTIL 5 PM MST. INTERESTING TO NOTE THOUGH...A SECONDARY
AREA OF STRONG 500 MB HEIGHT FALLS (130 METERS) MOVES THROUGH SOUTH
CENTRAL AZ BETWEEN 16-18Z...INDICATIVE OF ISOLATED THUNDERSTORMS...
AND POSSIBLY ARTIFICALLY LOWER CONVECTIVE SNOW LEVELS IN PARTS OF
THE PHOENIX VALLEY BY LATE MORNING. THEREFORE...WE MIGHT GET A FEW
PHONE CALLS LIKE...ITS SNOWING IN PHOENIX...I CANT BELIEVE IT
LOCALLY HIGHER CONVECTIVE SNOWFALLS IN ZONE 24 (SOUTHERN GILA
COUNTY) ARE ALSO POSSIBLE.
TODAY AND TONIGHT...
SHOWERS WILL BEGIN TO TAPER OFF THIS AFTERNOON ACROSS THE SOUTH
CENTRAL AZ DESERTS (INCLUDING PHOENIX)...BUT SNOW SHOWERS WILL
CONTINUE OVER THE MOUNTAINS EAST OF PHOENIX IN ZONE 24 (SOUTHERN
GILA COUNTY ) ABOVE 3000 FEET. CLEARING IS EXPECTED TONIGHT.
OUT WEST IN SOUTHEAST CA AND SOUTHWEST AZ...DRY WEATHER WITH MOSTLY
CLEAR SKIES WILL PREVAIL THROUGHOUT THE DAY AND NIGHT.
SATURDAY AND SUNDAY...
DRY WEATHER WITH COLD MORNINGS ARE FORECAST. MANY DESERT AREAS WILL
DROP TO NEAR FREEZING SATURDAY AND SUNDAY MORNINGS. ON THE SOUTH
CENTRAL AZ DESERTS WHERE CONSIDERABLE RAINS OCCURRED...THERE COULD
BE AREAS OF FOG AND OR FROST SATURDAY MORNING POSSIBLY LIMITING
WIDESPREAD FREEZING TEMPERATURES.
MONDAY THROUGH FRIDAY...
DRY WESTERLY FLOW ALOFT IS FORECASTS WITH NEAR NORMAL TEMPERATURES.
&&
.AVIATION...
SHOWERS CONTINUE EAST OF A KIGM-KBLH-KNYL LINE AT 0700Z...WITH
GENERAL CIGS BETWEEN 4 AND 6 THSD FT. SEVERAL LINES OR BANDS OF
HEAVIER CONVECTION WILL SWEEP ACROSS THE METRO PHOENIX AREA EARLY
THIS MORNING...AND OCCASIONAL 2-3 THSD FT CIGS STILL EXPECTED AT
KPHX TIL 15Z. CANNOT RULE OUT AN ISOLD TSTM OR 2 NORTHEAST OF
PHOENIX THRU 15Z. SLIGHTLY SLOWER CLEARING TRENDS WILL ALSO OCCUR
THIS MORNING WITH GOOD CONFIDENCE FOR VFR WX AFTER 17Z AT ALL
AIRFIELDS.
THE OTHER CONCERN IS WIND...AND PREVIOUS TAFS INDICATED GUSTY WEST
WINDS BEHIND THE FRONT IN THE PHOENIX AREA. IN FACT...LATEST WINDS
ALF SHOW ABOUT 25 KTS IN THE 3-6 THSD FOOT LAYER...AND KPHX COULD
EASILY SEE GUSTS TO 25 KTS AT SKY HARBOR THIS MORNING. OUT
WEST...KBLH AND KIPL SHOULD HAVE MORE NORTHERLY...AND GUSTY WINDS
TODAY. FOR TONIGHT...LOOK FOR DECOUPLING TO OCCUR AND LIGHT SFC
WINDS INVOF PHOENIX AND SURROUNDING AIRFIELDS. NO OTHER CONCERNS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...DRY WEATHER IS EXPECTED THROUGH THE
PERIOD. FURTHER DRYING IS EXPECTED IN SOUTH-CENTRAL ARIZONA
SATURDAY. HOWEVER...WITH A VERY COLD AIRMASS...RELATIVE HUMIDITY IS
EXPECTED TO REMAIN WELL ABOVE THE CRITICAL THRESHOLD...GENERALLY
BETWEEN 20 AND 30 PERCENT...AND EVEN HIGHER EAST AND SOUTHEAST OF
PHOENIX...WITH SOMEWHAT HIGHER HUMIDITY MONDAY...THEN LITTLE CHANGE
THROUGH WEDNESDAY. GOOD RECOVERY OF HUMIDITY IS EXPECTED AT NIGHT
WITH VERY COLD AIR AND BELOW FREEZING MINIMUM TEMPERATURES THIS
WEEKEND EVEN IN MOST DESERT AREAS EXCEPT THE WARMEST URBAN AREAS.
SOMEWHAT OF A WARMING TREND TO CLOSER TO AVERAGE TEMPERATURES IS
EXPECTED EARLY NEXT WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM MST FRIDAY FOR AZZ024
ABOVE 3500 FEET.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...VASQUEZ
AVIATION...HIRSCH/ROGERS
FIRE WEATHER....ELLISHazardous weather outlook, Dec 25, 3:15 PM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST THU DEC 25 2008
AZZ024-261300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
315 PM MST THU DEC 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY FOR SNOW ABOVE 4500 FEET IS IN EFFECT FOR
FRIDAY. RAIN WILL QUICKLY CHANGE OVER TO SNOW AROUND SUNRISE FRIDAY
ABOVE ABOUT 4500 FEET...WITH THE SNOW LEVEL EXPECTED TO FALL FURTHER
DURING THE DAY TO NEAR 3500 FEET. SNOW WILL BEGIN TO ACCUMULATE
ABOVE 4500 FEET AS THE MORNING PROGRESSES...AND COULD TOTAL UP TO 4
INCHES. AN INCH OF SNOW IS POSSIBLE DOWN TO 3500 FEET BY AFTERNOON.
THE SNOW WILL DECREASE TO SHOWERS AND TAPER OFF LATE FRIDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ021>023-025>028-261300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
315 PM MST THU DEC 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CLEARING SKIES FRIDAY EVENING WILL GIVE WAY TO VERY COLD MORNING
TEMPERATURES SATURDAY AND SUNDAY. SUB-FREEZING MORNING LOW
TEMPERATURES ARE EXPECTED OVER MANY LOWER DESERT LOCATIONS.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ020-CAZ030>033-261300-
LOWER COLORADO RIVER VALLEY AZ-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
315 PM MST THU DEC 25 2008 /215 PM PST THU DEC 25 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST/10 PM PST. WEST TO
SOUTHWEST WINDS WILL GUST TO NEAR 40 MPH AT TIMES UNTIL LATER THIS
EVENING...AND THEN TAPER OFF SOMEWHAT BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO WEATHER HAZARDS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ESTLE
Winter Storm, Southern Gila/Tonto Nf Foothills
- When
- December 26, 3:00 AM MST to 7:00 PM MST
- Where
- Southern Gila/Tonto Nf Foothills forecast zone
- Reported by
- Law Enforcement
The Gila County Sheriffs Office reported two inches of new snow in Globe and Miami, while about 4 inches fell in the higher elevations along the county line and highway 60, also known as Top-of-the-World. On Friday a few traffic accidents may have been weather-related.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 26, 20082 deaths · 1 event
- Winter Storm and Heavy Snow in Washington, December 26 to 28, 20081 death · 6 events
- Winter Weather in Ohio, December 26, 20081 death · 1 event
- Ice Storm and Hail in Kansas, December 26 to 27, 2008$230,000 · 1 in hail · 8 events
- Flooding in Iowa, December 26 to 31, 2008$100,000 · 6 events
- Flooding in Indiana, December 26 to 31, 2008$18,000 · 16 events
- Winter Weather in Indiana, December 26, 20082 injured · 8 events
- Dense Fog in Wisconsin, December 26 to 27, 200820 events
- Dense Fog in Iowa, December 26 to 27, 200817 events
- Dense Fog in Illinois, December 26, 200814 events
- Dense Fog in Illinois, December 26 to 27, 200813 events
- Frost and Freeze in California, December 26 to 28, 200811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139167.